Hi Everyone. I am the best friend of... - Advanced Prostate...

Advanced Prostate Cancer

12,292 members14,872 posts

Hi Everyone. I am the best friend of someone diagnosed with advanced prostate cancer

HPpurple
HPpurple

My best friend has been diagnosed with Advanced prostate cancer almost 2 months ago. Gleason is 8 (4+4) with bone mets in femur, pelvis, ribs, and humerus. He has 2 lymph nodes on his kidney and possibly near the throat. He started Firmagon and another injection to prevent bone loss 3 weeks ago. Two weeks after Firmagon, his Testosterone level is at 12, PSA from 948 to 267.

In one month, ALT from 68 to 101, AlK Phosphate from 273 to 331, and AST 106 to 96, Platelets from 409 to 287. Calcium level is in the normal range.

He is seeing the Oncologist on November 20th. Originally , Oncologist wanted him on Lupron and Zytiga but due to his liver enzyme increased, he decided to wait for the blood result on November 20th.

I am very concern about his increased liver enzymes. Are the numbers considered very high? What would be the caused of the increase?

He takes 2 medications for blood pressure and was taking meds for cholesterol. Oncologist told him to stop the cholesterol pills ( this was from visit 2 weeks ago)

The oncologist said he would be on Hormonal therapy for several years and then switch to another treatment plan. Is this about right?

He is a very healthy 82 year old and physically fit till 2 years ago with the TURP problem.

Thanks in advance for your knowledge and support.

9 Replies

I know that elevated levels of liver enzymes can be caused by hormone therapy. It happened to me and to others. I don't remember the numbers that I had but I think they were worse than your friend is experiencing. If I remember correctly, my ALT went up by a factor of 3 - though I had no symptoms. In my case I had just had one more 3 month shot of Lupron when the blood test came back. I never developed any liver related symptoms but was not given any more Lupron after that.

Sometimes it resolves on its own. The body apparently adjusts to the changed circumstances. I have been told that it might sometimes be possible to switch to a different drug to suppress the influence of testosterone, e.g., Casodex or Xtandi (a very effective drug.) Non-hormone treatments, e.g., docetaxel chemotherapy, are also a possibility though they have severe side effects for some (though not all) men.

Best of luck.

Alan

Hidden
Hidden

Hello, and welcome “Best Friend”.we all need one of those. He must be a good man to have your caring friendship.. “very healthy til 80” I salute him. I am sorry that he has this..but you will find all you need to know about pc and then some.. Thanks for being a friend that cares.. You friendship and compassion might be his best medicine as well. God Bless!

It's a very good sign that the PSA response is so good after less than a month on Firmagon. With the wide-spread "mets", the Firmagon alone will likely do a lot to suppress typical prostate cancer cells, and to keep bringing those PSA test results to lower and lower numbers over the next several months, and possibly lasting for many months afterward. The injection of a bone preserving drug like Xgeva (denosumab) or something similar is also very typical for those with many bone mets. Having "put a damper on the prostate cancer fire", so to speak, there is likely time now for the Oncologist and other specialists to watch those other conditions/drugs/test results for a while, and to "tweak" things a bit before possibly adding "early Zytiga" or "early Chemo" to the mix. Being a relatively healthy 82 years old to start is a big plus on his side, already. Having such good friends and caregivers is Priceless!

Welcome!

Charles

A friend in need is a friend indeed. God will bless you for helping your friend.

Good Luck, Good Health and Good Humor.

j-o-h-n Saturday 11/17/2018 12:46 AM EST

I had elevated enzyme numbers on Zytiga (also on Lupron). MO took me off to watch the numbers. They finally came down but MO said it took the longest of any of his patients. Gave me the choice of Lupron only or Lupron and Docetaxel. I go for third round of chemo this week. Liver numbers are good again but I was disappointed to not be on Zytiga longer. I preferred Zytiga over Docetaxel but that is just me.

Thank you kindly for all your input and taking the time to reply. I read my friend's CT chart more carefully. It seems like he has lymph nodes in the kidney, throat and chest area- all confined in the bone area

Will Firmagon destroy the lymph nodes?

Hopefully Firmagon with the addition of Zytiga added will be his treatment. However, what is the next line of treatment should the hormonal drugs not work anymore?

Is Lupron ever used after Firmagon stops working?

Thanks all. My friend is very chill but I am the one stressing.

Two things in relation to what you have posted:

a) Firmagon has been shown in a long-term (5-year) study to be superior to Lupron (Leuprolide) in PSA progression free survival and in controlling ALP.

ncbi.nlm.nih.gov/pubmed/246...

onlinelibrary.wiley.com/doi...

b) an initial rise in ALP often occurs - it's a sign of bone repair.

Has it been suggested that your friend start chemotherapy (docetaxel)? It's been shown to have significant beneficial results with minimal side effects when given early after diagnosis, with ADT, especially for metastatic patients. It is now the 'standard of care' treatment.

onclive.com/publications/on...

ascopost.com/issues/march-1...

Good luck.

Hansjd- no suggestion of chemotherapy. He has many bone Mets and lymph nodes with extremely high PSA. When he asked , oncologist said hormonal treatment for several years , then try something else.

You may also like...